Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 239, NWS Blacksburg, VA

August 22, 2003Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 22, 2003, 4:45 PM EDT for Rockingham County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 4:45 PM EDT (20:45 UTC)
Expired
Aug 22, 2003, 5:15 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 222045
SVRRNK
NCC157-222115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 515 PM EDT.

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF REIDSVILLE...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE
  REIDSVILLE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MILES
AN HOUR.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3626 8004 3624 7953 3636 7954 3641 8003

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:02 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 22, 2:02 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
202 PM EDT FRI AUG 22 2003

TNGT-SAT...LINE OF TSRA ALONG OLD OUTFLOW NOW HEADING INTO THE WRN
ZONES IN ADVANCE OF SFC COLD FRONT SAGGING ACROSS THE OH RIVER.
EXPECT WITH GOOD INSTAB PER CAPES ARND 3K OR BETTER...WILL SEE BKN
LINE CONT AT LEAST W OF THE BLUE RIDGE EARLY ON WITH SCTD COVERAGE
ELSW. QUESTION THEN IS OVERNIGHT WITH ADDED TSRA THREAT AS ACTUAL
FRONT APCHS LATE. NEW ETA ALMOST BONE DRY WHILE GFS SPINS PROBABLE
SPURIOUS TSRA COMPLEX UP ACROSS THE W LIKELY OVERDONE FROM EARLIER
85H JETLET. AT THIS POINT WILL PLAY MORE ON THE WET SIDE GIVEN ADTNL
UPSTREAM LIFT/GOING INSTAB AND CONT HIGH POPS W/DECENT CHCY POPS
E...ALTHO LIMITED BY DOWNSLOPE. LOW TEMPS A LITTLE BELOW MOS TO
ACCOUNT FOR COOLING VIA CONVECTION OTRW MOS OK. ACTUAL DEWPT FRONT
STILL APPEARS ON TIME TO CROSS THE NRN CWA EARLY SAT BEFORE SLOWING
NEAR THE VA/NC BORDER IN THE AFTN. INSTAB/MCON AND SLOWER FROPA
SUPPORT SCTD PRECIP NW NC/SOUTHSIDE VA ALTHO THINK MORE ORGANIZED
AREA WILL SLIP S WITH BEST RH DEPTH/TRANSPORT. OTRW CLOUDS/DEWPTS ON
THE DECREASE FROM THE N SAT AS CAA OR DRY ADVECTION KICKS IN. TEMPS
GNRLY CLOSE TO MAV BUT COULD GO HIGHER S PENDING AMT OF INSOLATION
AND FROPA TIMING.

SUN-MON...SFC RIDGE WILL BUILD SWD OVER THE AREA SUNDAY BEFORE
SPILLING OFF THE SE COAST INTO MON. WITH 5H TROF A BIT FLATTER AND
FASTER TO EXIT WONT SEE DRY DEWPTS LAST TOO LONG WITH SOME RETURN
FLOW DVLPG BY LATER MON. ETA EVEN SHOWING A QUICK RETURN OF
INSTAB/RH AHEAD OF YET ANOTHER S/W BUT THINK MOISTURE TOO SHLW FOR
ANY POPS ATTM. TEMPS LOWER THRU THE PERIOD WITH LOW DEWPTS PRODUCING
A COOLISH MON MORNING FOR LATE AUG.

EXTENDED...PATTERN LOOKS TO BE DOMINATED BY FLAT UPPER FLOW WITH
SPOKE OF S/W ENERGY DRIVING ANOTHER WEAK FRONT ACROSS THE CWA AROUND
MIDWEEK. ALTHO RETURN OF DEEP RH WILL BE LIMITED...THINK ENOUGH DIFF
HEATING PER LACK OF CAP TO GO WITH ISOLD POPS RIDGES TUE/WED
AFTNS...THEN CHCY ALL ZONES THU PER FRONT OTRW PC. TEMPS GNRLY
SEASONAL WITH 75-80 W AND MID 80S E FOR HIGHS TUE-FRI.

FCSTID =    9
ROA   68  84  60  82 /  40  20  10   0
LYH   68  83  57  81 /  40  20  10   0
DAN   69  86  65  83 /  30  40  20   0
BLF   62  74  55  75 /  50  20  10   0
LWB   59  76  55  74 /  50  10  10   0
BCB   62  79  56  76 /  40  20  10   0
TNB   61  77  57  74 /  40  30  20   0

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH/JDS
Hazardous weather outlook, Aug 22, 10:48 AM EDT, 5 hours 57 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-231100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME
OF THESE STORMS MAY PRODUCE STRONG WINDS AND HAIL. IN
ADDITION...RAINFALL RATES OF 2 INCHES IN AN HOUR COULD
OCCUR...RESULTING IN PONDING OF WATER ON ROADS AND FLOODING OF LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 22, 10:52 AM EDT, 5 hours 53 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-222200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 AM EDT FRI AUG 22 2003

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...

A COLD FRONT LOCATED IN THE OHIO VALLEY WILL DRIFT SOUTHEAST TOWARD
THE REGION THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
ADVANCE OF THE FRONT EARLY THIS AFTERNOON...AND THEN CONTINUE INTO THIS
EVENING. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG
WINDS ALONG WITH TORRENTIAL DOWNPOURS AND SOME HAIL. LOCATIONS ACROSS
THE MOUNTAINS ARE MOST APT TO SEE A STRONGER STORM...ESPECIALLY ACROSS
THE GREENBRIER VALLEY...AND VIRGINIA HIGHLANDS WHERE AN ORGANIZED LINE
OF STORMS COULD DEVELOP. THE POTENTIAL THREAT FOR SEVERE WEATHER SHOULD
SHIFT SOUTHEAST INTO THE PIEDMONT BY LATE AFTERNOON OR EARLY THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JH
Special weather statement, Aug 22, 1:02 PM EDT, 3 hours 43 minutes before
VAZ007-009>014-016>020-WVZ042>045-221900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
102 PM EDT FRI AUG 22 2003

...A LINE OF SHOWERS AND THUNDERSTORM WILL MOVE INTO THE SOUTHEAST
WEST VIRGINIA AND SOUTHWEST VIRGINIA MOUNTAINS...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE GREENBRIER
VALLEY OF SOUTHEAST WEST VIRGINIA AND THE MOUNTAIN EMPIRE OF
SOUTHWEST VIRGINIA BETWEEN 2:00 PM AND 4:00 PM.  SOME OF THESE
STORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS ALONG WITH
TORRENTIAL DOWNPOURS AND SOME HAIL.  MORE STORMS WILL FOLLOW THROUGH
THE REMAINDER OF THE AFTERNOON AND INTO THIS EVENING WITH THE FOCUS
BEING PRIMARILY HEAVY DOWNPOURS AND LOCALIZE FLASH FLOODING.

AHEAD OF THIS LINE OF STORMS ARE SCATTERED SHOWERS AND THUNDERSTORMS
PRODUCING BRIEF HEAVY DOWNPOURS. THE STRONGER LINE OF STORMS WILL
MOVE THROUGH THE VIRGINIA HIGHLAND AND NEW RIVER VALLEY...BETWEEN
4:00 PM AND 6:00 PM THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RCS
Special weather statement, Aug 22, 1:34 PM EDT, 3 hours 11 minutes before
NCZ001>003-018>020-VAZ015-221930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
134 PM EDT FRI AUG 22 2003

...SCATTERED THUNDERSTORMS ARE MOVE THROUGH THE AREA THIS
AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH THE NORTHWEST
NORTH CAROLINA MOUNTAINS AND FOOTHILLS THIS AFTERNOON.  SOME OF
THESE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS ALONG WITH
TORRENTIAL DOWNPOURS AND SOME HAIL.  MORE STORMS WILL FOLLOW THROUGH
THE REMAINDER OF THE AFTERNOON AND INTO THIS EVENING WITH THE FOCUS
BEING PRIMARILY HEAVY DOWNPOURS AND LOCALIZE FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 22, 2:38 PM EDT, 2 hours 7 minutes before
NCZ004>006-VAZ043-044-058-221930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT FRI AUG 22 2003

...SCATTERED THUNDERSTORMS ARE MOVE THROUGH THE AREA THIS
AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH THE PIEDMONT
COUNTIES OF NORTHWEST NORTH CAROLINA AND SOUTHSIDE VIRGINIA THIS
AFTERNOON.  SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS UP TO 40 MPH...ALONG WITH TORRENTIAL DOWNPOURS AND SOME HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RCS
Special weather statement, Aug 22, 4:03 PM EDT, 42 minutes before
NCZ001>006-018>020-VAZ015-016-032-043-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT FRI AUG 22 2003

...SCATTERED THUNDERSTORMS ARE MOVING SLOWLY THROUGH THE AREA THIS
AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING SLOWLY THROUGH
NORTHWEST NORTH CAROLINA AND SOUTHSIDE VIRGINIA THIS AFTERNOON.
SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS UP TO
40 MPH...ALONG WITH TORRENTIAL DOWNPOURS AND SOME HAIL.
THESE STORM WILL PERSIST THROUGH EARLY THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:39 PM EDTSevere Thunderstorm WarningRNKSurry51 min
Aug 22, 4:49 PM EDTSevere Thunderstorm WarningRNKRockingham26 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.